1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 1 High BS in the morning; is splitting Lantus helpful?

Discussion in 'Ask A Question' started by K-ate, Nov 16, 2015.

  1. K-ate

    K-ate Type 1 · Member

    Messages:
    11
    Likes Received:
    5
    Trophy Points:
    43
    I've been Type 1 for 30 years now,and on humalog and lantus for probably 20 of those.
    I usually do lantus in the morning, and the humalogs before food.
    I have been travelling, have two young daughters, commute, run etc so have an active life.
    However in the last few months my control has felt out of control….

    1) I've twice had an episode where the lantus injection has acted as a fast acting insulin causing instant hypo which I've managed to eat through; and
    2) I am now feeling that my morning blood sugars are always too high: I can rise between 2 - 5 on the BS scale overnight.

    On the first point; I've stopped using my thighs for injections and am just using my stomach as think the sites over the years have become inconsistent so fingers crossed, so far so good on that one.

    On the second point; any help would be good. I have considered a swop to levemir, and in fact have some in the fridge, but haven't been brave enough to leave lantus yet, feeling in a way better the devil you know. So today I've thought I will try a split, doing 50% at 6.30 am and 50% tonight. Does anyone have any tips for me, and would anyone recommend I just give up lantus and move to levemir?

    Feeling lost.
     
  2. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,715
    Likes Received:
    5,434
    Trophy Points:
    198
    Hi @K-ate
    I have put a link in here http://www.diabetes.co.uk/forum/threads/lantus-users.67760/ on the issues that can happen with Lantus.

    over the years I have had a few completely unexplained hypos that looking back I believe were caused by Lantus acting as a fast acting insulin. , so you are not on your own there.

    I am also tagging @tim2000s as he has become the guru on the forum for this ( and many other subjects).

    if you have the levemir it is certainly worth trying it. somebody has prescribed it for you so your care team must be aware of issues you have had.

    you are sooooooo not alone -- keep posting !!:)
     
  3. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,915
    Likes Received:
    11,787
    Trophy Points:
    198
    Thanks @himtoo . Hi @K-ate , I too had very similar issues to those you are describing with Lantus. That's my thread that @himtoo referenced.

    I reacted by immediately requesting to change insulin as I consider this aspect of Lantus to be exceedingly dangerous. Please register an MHRA Yellow Card report for it - the more people who do this the better.

    There's a topic here I wrote about making the move to Levemir - I hope that it helps you to understand what I did and make some decisions as to how to approach your dosing. I started on a split dose that was 12 hours apart and 50% of total basal, then adjusted from there. It's worth a read as there's a fair amount of discussion from various people on the use of Levemir and insulin changes.

    Hope that helps!
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook